July 1, 2022
3 min. read

I Threw Up After Taking My Medication. What Should I Do?

Medly

Good to Know:

  • Nausea and vomiting can be common side effects of some types of medications, including some cancer treatment medications. 
  • Some medications will require another dose after vomiting; others will still work.
  • When in doubt, talk with your healthcare professional and follow their advice.

It can be stressful to realize you miss a dose of your prescribed medication, but when an upset stomach is also part of the picture, it can feel even worse. And while nausea and vomiting are common side effects of some meds, you may wonder if they’ll still work after you throw up. We’ll talk about some ways of treating nausea and vomiting and what to do if you vomit after taking your meds.

What causes nausea?

Some medications can cause nausea and/or vomiting as a side effect, such as some cancer treatment drugs. Other common reasons for nausea include:

  • Gastroenteritis, a bacterial or viral infection in the digestive tract
  • A hangover
  • Food poisoning
  • Morning sickness during pregnancy
  • Motion sickness

Fast Facts: Gastroenteritis is one of the most common reasons for an upset stomach for kids and adults.

Can I retake medications after vomiting?

It depends. Some medications will still work if you’ve taken them, even after throwing up. For others, it’s better to wait until your next scheduled dose. It also depends on when you threw up, when you took the medication, and when your next dose will be.

When in doubt, we recommend speaking with your healthcare provider or your pharmacy. You can also check your medication label or information packet; some meds will have instructions on what to do should you throw up after a dosage. Follow the instructions of your healthcare provider for the recommended dosage.

Quick Tips: Some pediatricians will recommend giving children a redose of meds if they’ve thrown up 15-30 minutes after taking it. If you’re unsure what’s best for your child, consult their pediatrician for medical advice.

Will my meds still work?

That depends on when you took your medication and how soon you threw up afterward. If it was an hour or more after your dosage, your medication will likely still work. Your digestive system breaks down oral meds over time, so once the medication has been absorbed, vomiting will likely not affect the dosage.

8 ways to help ease an upset stomach

  • Eat bland foods, such as applesauce, toast, or crackers.
  • Stay hydrated with water, sports drinks, or ginger ale. If you choose ginger ale, leave the can or bottle open to get rid of the bubbles and drink it flat.
  • Avoid spicy foods, greasy foods, and foods with lots of salt.
  • Sit up after you eat. 
  • Avoid caffeine and alcohol. 
  • Try eating smaller meals more often, which is easier on your digestive system. Try 6-8 small meals a day instead of 3 larger ones.
  • Rinse your mouth with a mixture of 1 teaspoon of baking soda, ¾ teaspoon of salt, and 4 cups of water after throwing up. Spit the mixture out when you’re done.
  • Strong smells can also cause nausea, even if they aren’t from foods. Avoid them as best as you can.

Sources

Want to keep updated with Medly? Subscribe to our monthly newsletter!

UTM Source:UTM Campaign:UTM Content:UTM Medium:UTM Term:UTM Device:Landing Page:Company:Last Name:
Join Medly